- advertisement -

Migraine headaches after lows?

Discussion in 'Parents of Children with Type 1' started by Helenmomofsporty13yearold, Oct 3, 2013.

  1. Helenmomofsporty13yearold

    Helenmomofsporty13yearold Approved members

    Joined:
    Oct 5, 2008
    Messages:
    702
    DD has been experiencing migraine headaches after lows. Last night the low was just a 60, not what I would call a serious low, but she suffered terribly until the Advil kicked in and she could get back to sleep. She used to get migraines with her monthly cycle which had stopped for years for seem to be returning. She was already a few days into her period this time, so that should not have been an issue.

    The last one was brutal, complete with vomiting. BG dropped to about 40 that time. We are seeing endos next week, so I will ask them, but hoping others may offer some insights.
     
  2. Connie(BC)Type 1

    Connie(BC)Type 1 Approved members

    Joined:
    Nov 11, 2005
    Messages:
    3,388
    I get vicious headaches after lows
     
  3. StacyMM

    StacyMM Approved members

    Joined:
    Oct 22, 2010
    Messages:
    1,039
    My son gets migraines but they aren't triggered by bg. However, if we don't catch it in time to take meds at the early signs, we will end up needing to do a temp basal for 4-6 hours. In his case, he tends to drop about an hour after the intense pain starts. We seem to have good luck with running basals about 40-50% of normal.

    Migraines are terrible :( I hope you can find a solution.
     
  4. Brenda

    Brenda Junior Member

    Joined:
    Oct 19, 2005
    Messages:
    683
    Well, to prevent the menstrual migraines, she could take a low dose birth control bill on which you do not menstruate every month. If that is not an option, for migraines, try OTC Excedrin for Migraines. It is acetaminophen, aspirin, and caffeine.

    I do know that you can have a bad headache after a low, not sure about migraines.
     
  5. Amy C.

    Amy C. Approved members

    Joined:
    Oct 22, 2005
    Messages:
    5,560
    You should consider that your daughter is having migraine headaches, but not necessarily triggered by lows.
     
  6. 3kidlets

    3kidlets Approved members

    Joined:
    Aug 3, 2010
    Messages:
    819
    Hana gets migraines but don't think they are triggered by the lows. She's now on a medication to prevent them (both her and my son are on it and it works great) because they were severe and weekly.
    Just two thoughts though: if she uses a CGM, do not use anything with acetaminophen, which would mean no Excedrin migraine. But also, we were told to try and catch the migraine early, treat with 2 Alleve Gel caps and 1 extra strength Tylenol. But if course not Tylenol if on CGM. Was also told by our neurologist that children under 19 should not use Excedrin migraine as it causes rebound headaches in teenagers and children.
     
    Last edited: Oct 3, 2013
  7. Beach bum

    Beach bum Approved members

    Joined:
    Nov 17, 2005
    Messages:
    11,315
    I'd ask for a referral to a neurologist to address the migraines. Yes, it could be related to lows, but I'd want to make sure it's not anything else. They could at least give her a faster working med to take at the first sign of pain. I've had really good luck with Sumatriptan.

    My daughter will sometimes get terrible headaches following a swift or stubborn low. It reflects a migraine in every way. I suffer from migraines so I feel for her. I would not wish them on my worst enemy.

    I hope you can get to the bottom of it.
     
  8. susanlindstrom16

    susanlindstrom16 Approved members

    Joined:
    Nov 29, 2012
    Messages:
    371
    I don't have diabetes, but I've gotten migraines periodically since I was little and one thing that does trigger them for me is skipping meals and dehydration. Just judging from your user name, is your daughter involved in sports? Maybe eating more frequently and drinking tons of water could help stave them off? Again, if they are caused by the low itself, I don't really know anything about that. For me I have found once they start, at the very very beginning, I take 2 advil liquigels and drink something with caffeine and that seems to work for the most part. This is why I always have advil with me.
     
  9. Helenmomofsporty13yearold

    Helenmomofsporty13yearold Approved members

    Joined:
    Oct 5, 2008
    Messages:
    702
    Thanks everyone. I made an appt with her GP and will be seeing lots of endos in the next couple of weeks as she has her "transition to adult clinic" appt and her regular ped clinic appt. I would like to have her seen by a neurologist.

    I will try the double dose of Advil up front if she has another migraine before we can get an RX for something better. Re the dehydration, her entire bedroom is littered with water bottles, but she has been using Crystal Light lately which may not be helpful. She has not wanted anything to do with a birth control pill so far, but I will discuss it with her again and with her doctors.
     
  10. ksartain

    ksartain Approved members

    Joined:
    Dec 21, 2012
    Messages:
    237
    One of my triggers is artificial sweeteners. From talking to others who suffer migraines, that seems to be a common trigger. Maybe have her stop drinking drinks with artificial sweeteners for a couple of weeks and see if that helps.

    I have found, over 23 years of dealing with migraines, that 2 Aleve at onset often helps Stop them in their tracks. Sometimes I have to take 2 more a couple of hours later, but the 4 stop the migraine. Probably not so good for my liver, but when you can't function because of your head feeling like it's going to explode, that's the last thing you think about. :)
     
  11. Beach bum

    Beach bum Approved members

    Joined:
    Nov 17, 2005
    Messages:
    11,315
    One thing to keep in mind, and you obviously would need to talk to the doctors and in particular, neurologist about this is that birth control pills can sometimes cause migraines, or intensify them. I had had headaches for years (turned out to be menstrual migraines) and it wasn't until I saw a neurologist that she asked if I was on them. Yep. I got off of them and within 2 months, the severity and frequency of the headaches has dramatically reduced. Now, I was on a higher dose of Yaz, so I don't know if a low dose would have the same problems.
     
  12. Helenmomofsporty13yearold

    Helenmomofsporty13yearold Approved members

    Joined:
    Oct 5, 2008
    Messages:
    702
    I am going to buy some Aleve today. I told DD your suggestion on the artificial sweeteners and she said she would cut them out for 2 weeks. Funny, she never agreed to my suggestions to stop them.:rolleyes:
     
  13. Helenmomofsporty13yearold

    Helenmomofsporty13yearold Approved members

    Joined:
    Oct 5, 2008
    Messages:
    702
    Thanks for the info. Will definitely need to cover all this with doctors.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice